A 29-year-old male with a history of (herpes simplex virus) HSV and syphilis has been newly diagnosed with HIV, low CD4 (<200 cells/mm3), and high viral load.
- Negative screening result for HLA-B*5701
- Initiated abacavir, lamivudine and lopinavir/r
- Concomitant medications:
- Valacyclovir (chronic medication) initiated before antiretroviral therapy
- Co-trimoxazole initiated with antiretrovirals
Patient noted myalgias and low-grade fever peaking at 37.8°C.
Patient noted faint rash with low-grade fever peaking at 39°C approximately 9 hours after morning dose.
Patient experienced same symptoms at the same time after morning dose, but fever peaked at 38°C with fewer myalgias.
Patient was evaluated in clinic:
- Temperature 37°C
- Generalised fine urticarial rash
Course of action:
- Symptoms appear to have been resolving each day despite continued abacavir dosing over several days
- Symptom resolution and the patient’s negative HLA-B*5701 screening status suggest another aetiology
- Continue abacavir dosing with close monitoring and discontinue co-trimoxazole
- Co-trimoxazole is stopped on day 11; subject is seen in the clinic on days 12 and 13, and symptoms continue to decline in severity
- Patient is given topical steroids and antihistamines for the rash
- By day 15, rash and myalgias have resolved and patient remains afebrile on abacavir, lamivudine, and lopinavir/r
Conclusion: Hypersensitivity to Co-trimoxazole